California, 2007

Winter Storm in California, December 19 to 20, 2007

December 19 to 20, 2007 · NWS STO · 5 events in 5 counties and zones

The second of two fast moving winter storms brought an additional one to two feet of snow to the higher elevations of most mountain areas. Winds were also strong, gusting to 50 to 60 mph through the passes.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

The second of two fast moving winter storms brought an additional one to two feet of snow to the higher elevations of most mountain areas. Winds were also strong, gusting to 50 to 60 mph through the passes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 19, 10:15 AM PST, 2 hours 45 minutes earlier.

Area forecast discussion, Dec 19, 10:15 AM PST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
1015 AM PST WED DEC 19 2007

.DISCUSSION...
SATELLITE IMAGERY HAS INCREASING CLOUD COVER OVER NORTHERN
CALIFORNIA FROM APPROACHING PACIFIC SYSTEM. RADAR SHOWS
OVERRUNNING PRECIPITATION AHEAD OF FRONTAL BOUNDARY ALONG THE
NORTHWESTERN CALIFORNIA COAST...WITH LIGHT RETURNS EXTENDING INTO
NORTHERN SHASTA COUNTY. COLD FRONT WILL MOVE ONSHORE LATER THIS
AFTERNOON AND MOVE THROUGH THE FORECAST AREA OVERNIGHT. EXPECTING
SNOW LEVELS WITH SOME WARM AIR AHEAD OF SYSTEM TO REMAIN AROUND 4000
FEET FOR MUCH OF TODAY. GFS HAS 1000-500MB THICKNESS LEVELS OVER
SHASTA COUNTY CURRENTLY AROUND 544 WITH 700 MB TEMPS AROUND -5
C...DROPPING TO AROUND 535 AND -10 C BY 12Z TOMORROW...528 DAM AND
-14 C BY 18Z...BRINGING SNOW LEVELS TO BELOW 3000 FEET FOR SHASTA
COUNTY AND THE COASTAL RANGE DURING THE DAY THURSDAY. SNOW LEVELS
FOR THE SIERRA AND SOUTHERN CASCADES WILL BE AROUND 4500 TO 5000
FEET TODAY...DROPPING BELOW 4000 FEET TONIGHT. THE SOUTHERN CASCADES
WILL BE AROUND 2500-3000 FEET FOR THURSDAY...3000-3500 FOR THE
NORTHERN SIERRA. AMSU PW AMOUNTS ARE 1.00-1.25 INCHES...PROVIDING A
GOOD MOISTURE TAP AS THE SHORTWAVE MOVES IN. QPF AMOUNTS LOOKING
HIGHER FOR THE SHASTA COUNTY...THE SOUTHERN CASCADES AND THE SIERRA
NORTH OF I-80...WITH MAYBE UP TO THREE FEET POSSIBLE OVER HIGHER
ELEVATIONS. PRESSURE GRADIENT AND WINDS ALOFT LOOK MORE FAVORABLE
FOR GUSTY WINDS IN THE MOUNTAINS...REACHING AROUND 55 MPH OVER
RIDGES.

HAVE ADJUSTED SKY COVER TO SCALE BACK MORNING CLOUDS OVER SOUTHERN
ZONES AND TO INCREASE WINDS FOR TODAY AND TONIGHT. HAVE INCREASED
POPS OVER COASTAL RANGE AND SHASTA COUNTY WHERE SOME RADAR RETURNS
ARE ALREADY SHOWING UP. UPDATE WILL BE OUT SHORTLY.

.PREVIOUS DISCUSSION...

TAIL END OF SHORTWAVE TROUGH MOVING THROUGH THE
PACIFIC NORTHWEST DURING THE NIGHT BROUGHT SOME CLOUDINESS TO THE
NORTHERN FORECAST AREA DURING THE NIGHT AND EVEN A FEW HUNDREDTHS OF
AN INCH OF RAIN TO THE REDDING AREA. WARM FRONTAL CLOUDINESS AHEAD
OF ANOTHER FRONTAL SYSTEM NOW CROSSING 130 WEST ALREADY SPREADING
OVER THE NORTHERN CWA. THIS CLOUDINESS HAS HELPED KEEP PATCHY FOG
WHICH FORMED IN THE CENTRAL VALLEY DURING THE NIGHT FROM BECOMING
SIGNIFICANTLY ESTABLISHED. 140KT JET CURRENTLY TRACKING INTO FAR
NORTHERN CALIFORNIA WILL BRING OFFSHORE FRONTAL SYSTEM RAPIDLY
TOWARDS NORTHERN CALIFORNIA. MODELS BRING WARM SECTOR PRECIP INTO
NORCAL BY MID DAY TODAY WITH THE FRONT MOVING ONTO THE NORTH COAST
BY THIS AFTERNOON. FRONTAL SYSTEM IS FORECAST TO MOVE THROUGH NORCAL
DURING THE NIGHT DROPPING SOUTHEAST INTO THE SIERRA BY 12Z THURSDAY
MORNING AS UPPER JET SAGS TO THE SOUTH. SNOW LEVELS SHOULD FALL
RAPIDLY DURING THE NIGHT AS COLDER AIR MAKES IT INTO THE AREA WITH
SNOW LEVELS EXPECTED TO DROP BELOW 2000 FEET OVER THE NORTHERN ZONES
BY MORNING. SUFFICIENT QPF EXPECTED TO UPGRADE WINTER STORM WATCH TO
A WARNING. TIGHT 700 MB GRADIENT SHOULD MAKE FOR GUSTY WINDS OVER
THE RIDGETOPS. 8 MB SURFACE GRADIENT FROM MFR TO SAC SHOULD MAKE FOR
BREEZY CONDITIONS AT THE LOWER ELEVATIONS AS WELL BUT CURRENT PROGS
KEEP WINDS IN THE NORTHERN SAC VALLEY UNDER ADVISORY CRITERIA.

BY THURSDAY NIGHT...UPPER RIDGE BUILDS OVER THE WEST COAST BRINGING
A DRYING PERIOD. UPPER RIDGE IS FLATTENED BY SYSTEM MOVING THROUGH
PACIFIC NORTHWEST ON SATURDAY NIGHT BUT SYSTEM WILL BE LIFTED
NORTHWARD BY RIDGE AND ONLY FORECAST TO BRING PRECIP THREAT TO FAR
NORTHERN ZONES. STRONGER SYSTEM FORECAST TO MOVE INTO PACIFIC
NORTHWEST AND NORCAL CHRISTMAS EVE BUT STILL WEAK IN COMPARISON TO
CURRENT SYSTEM AND WILL LIKELY ONLY BRING PRECIP THREAT TO NORTHERN
ZONES. CHRISTMAS DAY LOOKS DRY AT THIS POINT IN TIME UNDER UPPER
RIDGE WITH LIGHT TO MODERATE NORTHERLY SURFACE GRADIENT.

WINTER BEGINS AT 10:08 PM FRIDAY DECEMBER 21ST.

SG

&&

.AVIATION...
VFR CONDITIONS PREVAIL AHEAD OF THE NEXT WEATHER SYSTEM WITH AREAS
OF MVFR AND LOCAL IFR CONDITIONS IN THE MOUNTAINS AND VALLEYS THIS
MORNING FROM LOW CLOUDS AND FOG WHICH SHOULD BE LIFTING AROUND 18Z.
RAIN FROM THE LATEST STORM WILL START IN THE NORTH AROUND 18Z THEN
MIGRATE SOUTH THROUGH THE DAY RESULTING IN PREDOMINATELY MVFR TYPE
CONDITIONS DUE TO CEILINGS AND VISIBILITIES FROM RAIN AND FOG. THE
WINDS WILL PICK UP THIS AFTERNOON FROM THE SOUTH, WITH LOCAL GUSTS
IN THE MOUNTAINS TO 45 KNOTS, AND 30 TO 40 KNOTS OVER THE NORTHERN
SACRAMENTO VALLEY.

&&

.STO WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FOR THE
MOUNTAINS OF WESTERN SHASTA COUNTY SOUTHWARD TO NORTHERN LAKE COUNTY
FOR NOON TODAY THROUGH 10 AM THURSDAY.
...WINTER STORM WARNING FOR EASTERN SHASTA COUNTY...AND THE SIERRA
CASCADE RANGE FROM 4 PM THIS AFTERNOON THROUGH 4 PM THURSDAY
AFTERNOON.

&&
Hazardous weather outlook, Dec 19, 7:00 AM PST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST WED DEC 19 2007

CAZ013>019-063-064-066>069-201500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST WED DEC 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A PACIFIC STORM SYSTEM MOVING INTO NORTHERN CALIFORNIA THIS
AFTERNOON WILL BRING GUSTY WINDS AND MOUNTAIN SNOW TO NORTHERN
CALIFORNIA THIS AFTERNOON AND TONIGHT.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THE PACIFIC FRONTAL SYSTEM WILL MOVING INTO THE SIERRA NEVADA
THURSDAY MORNING. SNOW LEVELS WILL DROP SIGNIFICANTLY AND POSSIBLY
BELOW 2000 FEET OVER THE NORTHERN MOUNTAINS. SNOWFALL SHOULD
CONTINUE THROUGH MOST OF THE DAY THURSDAY OVER THE SIERRA CASCADE
RANGE. AFTER THIS SYSTEM MOVES EAST OF THE REGION NO OTHER HAZARDOUS
WEATHER IS EXPECTED THROUGH THE EXTENDED PERIOD.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Mountains Southwest Shasta County to Northern Lake County

When
December 19, 1:00 PM PST to December 20, 6:00 AM PST
Where
Mountains Southwest Shasta County to Northern Lake County forecast zone
Reported by
Mesonet

The snow level dropped to near 2000 feet with twelve to eighteen inches of snow falling at the higher elevations. Wind gusts reached 60 mph.

Winter Storm, Shasta Lake/North Shasta County

When
December 19, 2:00 PM PST to December 20, 7:00 AM PST
Where
Shasta Lake/North Shasta County forecast zone
Reported by
Mesonet

The snow level dropped to near 2000 feet with one to two feet of snow falling at the higher elevations. Wind gusts reached 60 mph.

Winter Storm, Burney Basin/Eastern Shasta County

When
December 19, 5:00 PM PST to December 20, 7:00 AM PST
Where
Burney Basin/Eastern Shasta County forecast zone
Reported by
Mesonet

The snow level dropped to the basin floor with twelve to eighteen inches of snow falling at the higher elevations. Wind gusts reached 50 mph.

Winter Storm, Mt Shasta/Western Plumas County

When
December 19, 5:00 PM PST to December 20, 8:00 AM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
Mesonet

The snow level dropped to near 2000 feet with one to two feet of snow falling at the higher elevations. Wind gusts reached 50 mph.

Winter Storm, West Slope Northern Sierra Nevada

When
December 19, 5:00 PM PST to December 20, 10:30 AM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Mesonet

The snow level dropped to near 2500 feet with one to two feet of snow falling at the higher elevations. Wind gusts reached 50 mph.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111559, 111557, 111558, 111560, 111561.